Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 183, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 14, 2000, 2:34 PM EDT for Franklin County, Fulton County, Pennsylvania. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 2000, 2:34 PM EDT (18:34 UTC)
- Expired
- Jul 14, 2000, 3:30 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Franklin County, PA, Fulton County, PA
The radar
The State College radar (KCCX), 111 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 2:45 PM EDT | Hail 1.75 | Big Cove Tannery, PA | Hail up to golf ball size. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 141834
SVRCTP
PAC055-057-141930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
234 PM EDT FRI JUL 14 2000
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FULTON COUNTY.
FRANKLIN COUNTY.
* UNTIL 330 PM EDT.
* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MCCONNELLSBURG...OR 19
MILES WEST OF GREENCASTLE...MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MERCERSBURG AT 320 PM.
THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.
$$
LAT...LON 3996 7811 3981 7824 3972 7807 3973 7752
4011 7765What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:55 AM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 14, 9:55 AM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 955 AM EDT FRI JUL 14 2000 A COLD FRONT EXTENDS FROM THE SURFACE LOW LOCATED JUST NORTH OF LAKE SUPERIOR. THIS FRONT TRAILING SOUTH THROUGH ALPINA AND CHICAGO WILL BE THE PRIMARY FOCUS FOR STRONG TO SEVERE STORMS THIS AFTERNOON. LEAD UPPER SHORT WAVE NEAR SAGINAW BAY AND MID LEVER JET STREAK TO ITS SOUTH IS SUPPORTING AN AREA OF THUNDERSTORMS ACROSS LAKE ERIE AND SOUTHERN ONTARIO. THIS FEATURE IS EXTRAPOLATED TO NEAR KERI AT 18Z TODAY. COMBINATION OF LAKE ERIE BREEZE...OUTFLOW BOUNDARY FROM THIS MORNINGS STORMS...AND SIGNIFICANT DESTABILIZATION OF THE LOW LEVELS SHOULD LEAD TO A LINE OF THUNDERSTORMS INTENSIFYING BY EARLY AFTERNOON OVER EXTREME WESTERN PA. ETA SOUNDINGS ACROSS PENN INDICATE THAT MOST OF THE STORMS WILL BE OF THE MULTICELL VARIETY. HWVR...COMBINATION OF MORE SIGNIFICANT INSTABILITY AND MODERATE L/MID LVL VEERING WILL CREATE A MORE CONDUCIVE ENVIRONMENT FOR ROTATING UPDRAFTS ACROSS THE LWR SUSQ VALLEY REGION LATE THIS AFTERNOON/EVENING. AS A SECOND AND STRONGER SHORTWAVE DIGS SE ACROSS THE MID/UPR OHIO VALLEY LATER TNGT AND SATURDAY THE FOCUS ACROSS CENTRAL PENN WILL SHIFT TO HVY RAIN AND THE POTENTIAL FOR FLASH FLOODING. ETA INDICATES THAT THE SFC FRONT AND CFA WILL BE NEARLY STALLED ACROSS OUR ERN ZONES SAT AFTERNOON INTO EARLY SUNDAY. EXAMINATION OF MBE VECTORS VIA BUFKIT SOFTWARE SUGGESTS THAT SLOW MOVING/TRAINING TSRA WILL BE LIKELY ACROSS THE SUSQ VALLEY SAT INTO SUNDAY. 6 HOUR BASIN AVG QPFS COULD EASILY EXCEED ONE INCH SAT AFTERNOON/NIGHT FROM IPT TO MDT. CONSIDERING THAT THE EXPECTED REPEATING CELLS...HEAVIER RAIN WONT OCCUR UNTIL SATURDAY AFTERNOON...I WILL LIKELY HOLD OFF ON THE POSTING OF A FFA WITH THE LATE AFTERNOON PACKAGE FOR THE ABOVE REGION...AND LET THE LATER SHIFTS HANDLE IT. FURTHER WEST ACROSS THE AREA...COLD TEMSP ALOFT AND FAIRLY WELL ALIGNED WNW FLOW ALOFT WILL PROMOTE MORE SCATTERED/LOWER TOPS SHRA/TSTMS DURING THE LATER PERIODS OF THE FCST. WILL MAKE SOME MINOR MODIFICATIONS TO TEMPS AND CLOUD COVER ACROSS THE FCST AREA FOR THE LATE MORNING UPDATE...OTHERWISE POPS IN THE LIKELY CATEG LOOK GREAT FOR THIS AFTERNOON. .CTP...NONE. LAMBERT/SEILHAMER
In the hours before
Special weather statement, Jul 14, 11:40 AM EDT, 2 hours 54 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-142200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1140 AM EDT FRI JUL 14 2000 ...THERE IS MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS WESTERN PENNSYLVANIA... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY THIS AFTERNOON THROUGH THIS EVENING... ...LOCALLY HEAVY RAINFALL IS ALSO LIKELY TONIGHT THROUGH SATURDAY... A COLD FRONT MOVING SOUTHEAST FROM THE GREAT LAKES REGION WILL TRIGGER NUMEROUS THUNDERSTORMS ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON AND THIS EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LOCALIZED WIND GUSTS AROUND OR OVER 60 MPH...OR LARGE HAIL. A LINE OF THUNDERSTORMS IS EXPECTED TO INTENSIFY EARLY THIS AFTERNOON ACROSS EXTREME NORTHWEST PENNSYLVANIA...ALONG THE LEADING EDGE OF THE LAKE ERIE BREEZE. THESE STORMS WILL THEN MOVE STEADILY SOUTHEASTWARD AND AFFECT THE CENTRAL THIRD OF THE STATE DURING THE MID AND LATE AFTERNOON. THROUGHOUT THE SUSQUEHANNA VALLEY...THE STRONGER THUNDERSTORMS WILL FORM...OR MOVE INTO THE REGION FROM THE NORTHWEST LATER THIS AFTERNOON...AND LIKELY CONTINUE THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE IN MANY AREAS THROUGH TONIGHT...WITH LOCALIZED HEAVY RAINFALL LIKELY. HOWEVER...THE RISK OF STRONG WINDS OR LARGE HAIL WILL DECREASE AFTER MIDNIGHT. SHOWERS AND THUNDERSTORMS WILL REMAIN LIKELY SATURDAY THROUGH SATURDAY NIGHT...WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN CONTINUING...ESPECIALLY ACROSS THE SUSQUEHANNA VALLEY AND SOUTH CENTRAL PENNSYLVANIA. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:11 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 64 min |
| Jul 14, 4:49 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 56 min |
| Jul 14, 4:57 PM EDT | Severe Thunderstorm Warning | CTP | Snyder | 63 min |
| Jul 14, 5:05 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 55 min |
| Jul 14, 6:09 PM EDT | Flash Flood Warning | CTP | Lancaster, York | 3 hr |
| Jul 14, 6:10 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 50 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.